Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS State College, PA

July 7, 2005Adams County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 7, 2005, 6:52 PM EDT for Adams County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2005, 6:52 PM EDT (22:52 UTC)
Expired
Jul 7, 2005, 10:45 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Adams County, PA

The radar

The Sterling radar (KLWX), 109 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 8:28 PM EDTFLASH FLOODHeidlersburg, PABRIDGE WITH WATER OVER IT CLOSED ROAD
Jul 7, 9:00 PM EDTFLASH FLOODBiglerville, PAHIGH WATER FORCED CLOSURES OF MULTIPLE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2005-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 072253
FFWCTP
PAC001-080245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
652 PM EDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 1045 PM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES   
AND AUTOMATED RAIN GAGE REPORTS INDICATED VERY HEAVY RAIN FROM   
NEARLY STATIONARY THUNDERSTORMS OVER NORTHERN ADAMS COUNTY.  
RAINFALL OF 2 TO 3 INCHES HAS ALREADY OCCURRED NEAR YORK SPRINGS AND 
BIGLERVILLE. ADDITIONAL THUNDERSTORMS ARE POPPING UP ALL OVER THE 
COUNTY AS WELL.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA...WHICH WILL PRODUCE FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT ANY FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...
1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4010 7705 3973 7693 3972 7748 3998 7748

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:55 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 7, 3:55 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT THU JUL 7 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
BOUNDARY NEAR EASTERN EDGE OF CWA FIRED OFF SCATTERED TSTORMS
THIS AFTERNOON WHICH CONTINUE TO BE SLOW MOVING AND PRODUCING
HEAVY RAINS. A HANDFUL OF FLASH FLOOD WARNINGS HAVE BEEN NEEDED AS
AREAS OF 2+ INCHES OF RAIN IN AN HOUR HAVE BEEN REPORTED.

THOSE STORMS COMBINED WITH THE REMNANTS OF CINDY MOVING UP THE MID
ATLANTIC REGION HAVE PROMPTED AN EXPANSION OF THE PREVIOUS FLOOD
WATCH TO COVER MUCH OF SC PA. ALSO THE TIME HAS BEEN ADJUSTED TO
START NOW SINCE THERE ARE ALREADY FLOODING PROBLEMS BEING REPORTED
IN SPOTS - ALTHOUGH ISOLATED. THE OTHER REASON FOR THE FLOOD WATCH
EXPANSION IS THE TREND OF SHIFTING THE HEAVIER PRECIP FURTHER BACK
TO THE WEST...SLIDING AN AREA OF 1.5+ INCHES OF RAIN ACROSS MUCH
OF THE AREA SOUTH OF I-80 BETWEEN NOW AND FRI EVE. THE GROUND CAN
HANDLE THIS AMOUNT OF RAIN...BUT IF TOTALS START TO NEAR 3 INCHES
THEN SOME FLOODING PROBLEMS WILL BEGIN. THE TIMING FOR THE MAIN
THREAT FOR HEAVY RAIN WILL BE FROM AFTER MIDNIGHT TONIGHT THROUGH
FRIDAY AFTERNOON.

SHOWERS WILL LINGER INTO SATURDAY ON BACK END OF THE LOW BEFORE
HIGH PRESSURE BUILDS IN SATURDAY NIGHT.
&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
OVERALL A PRETTY QUIET WEATHER PERIOD FROM SAT NIGHT INTO TUESDAY
AS HIGH PRESSURE SETTLES IN. WARM FRONTAL BOUNDARY GETS PUSHED
NORTHWARD TOWARD PA EAST OF REMNANTS OF DENNIS (PROGGED TO TRACK
UP THE MISSISSIPPI RIVER TO NEAR STL BY WED MORNING). THIS WILL
BRING A CHANCE FOR DAILY SHOWERS/TSTORMS BY WED AND THU AS
MOISTURE INCREASES AS THE WARM FRONTAL BOUNDARY NEARS.
&&

.AVIATION...
MAINLY VFR CONDITIONS AT THE CURRENT TIME...BUT EXPECTING WIDESPREAD
MVFR/IFR CONDITIONS LATER TONIGHT INTO FRIDAY...AS THE REMAINS OF
CINDY TRACK NORTHWARD.
&&

.HYDROLOGY...
EXPANDED FLOOD WATCH TO MUCH OF SOUTH CENTRAL PA NOW AS HEAVIER
PRECIP CENTER SHIFTING WESTWARD FROM REMNANTS OF CINDY. GENERAL
TOTALS FROM TONIGHT THROUGH THE DAY FRIDAY CALL FOR 1.5-3.0
INCHES...BUT ANY LOCALLY HIGHER AMOUNTS WILL CAUSE PROBLEMS. SOME
SMALLER STREAMS MAY EXPERIENCE MINOR PROBLEMS. RIVER FORECAST
NUMBERS ARE CURRENTLY BEING UPDATED AND WILL BE AVAILABLE LATER
THIS AFTERNOON.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ019-024>028-033>036-042-045-046-049>053-
056>059-063>066 UNTIL 6 PM FRIDAY.
&&

SHORT TERM...RXR
LONG TERM...RXR
AVIATION...MARTIN
HYDROLOGY...RXR
Hazardous weather outlook, Jul 7, 4:46 AM EDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 AM EDT THU JUL 7 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
446 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY:

THE RAINFALL FROM THE REMNANTS OF TROPICAL STORM CINDY ARE EXPECTED
TO PASS OVER SOUTHEASTERN PENNSYLVANIA LATER TONIGHT INTO
FRIDAY.  SEE THE LATEST FLOOD WATCH (WGUS61 KCTP PHLFFACTP) FOR MORE
DETAILS.

SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

In the hours before

Local storm report, Jul 7, 1:40 PM EDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 ESE MYERSTOWN         40.36N 76.26W
07/07/2005  2.44 INCH        LEBANON            PA   TRAINED SPOTTER

            HEAVY RAIN BEGAN AT 1200PM AND BY 135PM 2.44 INCHES OF
            PRECIPITATION HAD FALLEN. NEARBY CREEK IS OUT OF ITS
            BANK.

&&

LAMBERT
Local storm report, Jul 7, 3:54 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
354 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      SHENANDOAH              40.82N 76.20W
07/07/2005                   SCHUYLKILL         PA   EMERGENCY MNGR

            PENN DEPT OF TRANSPORTATION CATCH BASIN WAS OVERFLOWING
            JUST ABOVE THE TOWN OF SHENANDOAD...FLOODING PART OF
            ROUTE 924.

&&

LAMBERT
Local storm report, Jul 7, 4:10 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 NE YORK               40.02N 76.67W
07/07/2005                   YORK               PA   EMERGENCY MNGR

            INTERSECTION OF CAMP BETTY WASHINGTON ROAD AND CHESTNUT
            IN SPRINGETTSBURY TOWNSHIP FLOODED AT THE BRIDGE.

&&

LAMBERT
Local storm report, Jul 7, 5:25 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      MANHEIM                 40.16N 76.40W
07/07/2005                   LANCASTER          PA   TRAINED SPOTTER

            VEHICLE TRAPPED IN WATER ON RTE 72 NEAR MANHEIM. ALL
            ROADS IN TOWN FLOODED AS WELL.

&&

MMD
Local storm report, Jul 7, 5:46 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 PM EDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      2 E LITITZ              40.15N 76.27W
07/07/2005                   LANCASTER          PA   EMERGENCY MNGR

            2 ADDITIONAL WATER RESCUES EAST OF LITITZ ON MILLWAY RD
            AND ROTHSVILLE STATION RD. MANY ROAD CLOSURES IN EFFECT.

&&

MMD
Special weather statement, Jul 7, 5:58 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
558 PM EDT THU JUL 7 2005

PAZ056-072300-
PERRY-
558 PM EDT THU JUL 7 2005

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF NEWPORT...MOVING SOUTHWEST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR NEWPORT AROUND 610 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY DOWN LARGE TREE LIMBS...AND PROPEL LOOSE OUTDOOR
OBJECTS.

IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:38 PM EDTFlash Flood WarningCTPLebanon3 hr
Jul 7, 1:54 PM EDTFlash Flood WarningCTPSchuylkill3 hr
Jul 7, 3:42 PM EDTFlash Flood WarningCTPLancaster, York4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.